North Carolina, 2004

Damaging Winds in North Carolina, May 26, 2004

May 26, 2004 · NWS RAH · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 26, 6:15 PM EST, 44 minutes earlier.

Area forecast discussion, May 26, 6:15 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT WED MAY 26 2004

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH FOR THE PIEDMONT AND WESTERN SANDHILLS
THROUGH 1200 AM...

LARGE MCS HAS COLLAPSED INTO THE WATAUGA COUNTY AREA OF THE NORTHERN
MOUNTAINS... PRODUCING WIND DAMAGE. THESE SYSTEMS ARE DIFFICULT TO
FORECAST AS THEY CROSS MOUNTAIN BARRIERS ESPECIALLY IN A MEAN
WESTERLY FLOW. HOWEVER... THE BOUNDARY LAYER WINDS FROM THE BLUE
RIDGE EAST INTO THE PIEDMONT TRIAD REGION HAVE BACKED SOMEWHAT
ALLOWING FOR HIGHER DEW POINTS TO ADVECT TOWARD THE SYSTEM AS IT
COMES OFF THE HIGHER TERRAIN. THE STRONGEST CONVECTION MAY ACTUALLY
BE CONFINED TO THE NORTHERN FOOTHILLS EAST INTO THE PIEDMONT TRIAD
REGION... BUT ALL THE REGION SUSCEPTIBLE FOR STRONG TO MARGINALLY
SEVERE (WIND DAMAGE) FOR SEVERAL MORE HOURS AS THE NEW LINE RACES
FROM OFF THE BLUE RIDGE. -BADGETT

.PREVIOUS DISCUSSION...
130 PM EDT WED MAY 26 2004

EXPECT SCATTERED CONVECTION TO OCCUR A LITTLE MORE EASILY ACROSS
CENTRAL NC NEXT 48 TO 60 HOURS. FIRST ANTICIPATED BATCH OF
CONVECTION EXPECTED TO OCCUR THIS EVENING. CLUSTER OF T-STORMS OVER
CENTRAL KY MOVING SMARTLY E-SE. OTHER STORMS FORMING IN THE HIGH
COUNTRY OF SW VA.  EXTRAPOLATION OF CENTRAL KY FEATURE SUGGEST
CONVECTION MAY ENTER FAR NW PIEDMONT COUNTIES BETWEEN 01-03Z. EXPECT
T-STORMS TO WEAKEN BELOW CURRENT ROBUST LEVELS BEFORE ENTERING OUR
REGION AS INFLOW INTO STORMS OVER FAR SOUTHERN VA/NORTHERN NC WILL
NOT BE AS GREAT AS WHAT IS OCCURRING OVER THE LOWER OH VALLEY.
GREATEST T-STORM COVERAGE SHOULD BE ALONG THE NORTHERN HALF OF CWA
WITH DECREASING PROBABILITY OVER THE SOUTHERN HALF. MILD TEMPERATURES
ONCE AGAIN TONIGHT WITH MID AND HIGH LEVEL CLOUDINESS KEEP
TEMPERATURES 70 TO 75 ACROSS CWA.

MEAN WESTERLY FLOW JUST NORTH OF REGION THU INTO FRI WILL TRANSPORT
SEVERAL PERTURBATIONS NEAR/THROUGH CENTRAL NC. WITH MODERATELY
MOIST AND SLIGHTLY UNSTABLE AIR MASS IN PLACE... EXPECT SCATTERED
THUNDERSTORMS THU-FRI WITH GREATEST COVERAGE/LIKELIHOOD EXPECTED
FRIDAY. TEMPTED TO INCREASE POPS TO LIKELY FRIDAY AS SURFACE
BOUNDARY DROPS SLOWLY S FROM VA... AND REGION IN BETTER
PROXIMITY TO UPPER JET BUT BASED ON MEAN WESTERLY FLOW AND POTENTIAL
TIMING ERRORS OF JET STREAKS OR PERTURBATIONS WILL LEAVE POPS AT
40%. T-STORMS THAT OCCUR THU AND FRI WILL HAVE POTENTIAL TO PRODUCE
STRONG/DAMAGING WIND GUSTS AND HAIL. DUE TO EXPECTED QUICK EASTWARD
MOVEMENT...FLASH FLOODING APPEARS LESS LIKELY UNLESS TRAINING ECHOES
OCCUR.

PERIODS OF CLOUDINESS AND POTENTIAL FOR CONVECTION WILL RESULT IN
MAX TEMPS A FEW DEGREES COOLER THAN MOST RECENT HOT SPELL.

FOR SAT... UPPER HEIGHTS PROGGED TO SLOWLY INCREASE ACROSS REGION
WHILE SURFACE BOUNDARY LIES W-E THROUGH CENTRAL NC. ENOUGH
INSTABILITY AND MOISTURE OVER REGION TO WARRANT CHANCE/SLIGHT CHANCE
POPS DURING THE AFTERNOON/EARLY EVENING HOURS. HPC TEMP GUIDANCE
APPEARS A LITTLE TOO COOL AS ANY COOLER AIR THAT FILTERS SOUTH INTO
CENTRAL NC SHOULD BE SHALLOW AND MIX OUT EASILY. GENERALLY WENT WITH
MAX TEMPS SAT SLIGHTLY ABOVE NORMAL.

BY SUN UPPER RIDGE AXIS OVER REGION AND ASSOCIATED MID LEVEL WARMING
SHOULD PLACE A CAP ON ATMOSPHERE. SHADED MAX TEMPS 5-7 DEGREES ABOVE
NORMAL. EXPECT GRADUAL FLATTENING OF MID/UPPER LEVEL RIDGE MON. THIS
WILL ALLOW SURFACE FRONT TO ADVANCE EAST TOWARD REGION. SINCE MEDIUM
RANGE MODELS HAVE A TENDENCY TO WEAKEN UPPER RIDGE OVER SE U.S. TOO
QUICKLY... HELD OFF POPS IN THE WEST UNTIL MONDAY EVENING.

WILL CONTINUE SMALL CHANCE POPS TUE AS L/W TROUGH AND ASSOCIATED
SURFACE FRONT CROSSES REGION. WILL GO WITH DRY/SEASONABLE FORECAST
FOR WED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH IN THE PIEDMONT AND WESTERN SANDHILLS
THROUGH 1200 AM... INCLUDING THE PIEDMONT TRIAD AND TRIANGLE AREAS.
&&

BADGETT
Hazardous weather outlook, May 26, 4:40 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT WED MAY 26 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270911-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
540 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM IS EXPECTED OVER THE
NORTHERN SECTIONS OF CENTRAL NORTH CAROLINA EARLY THIS
MORNING...THEN SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL
THAT FEW STORMS COULD BECOME SEVERE OVER THE NORTHERN SECTIONS
...ESPECIALLY ALONG AND NORTH OF A LINE FROM WINSTON
SALEM...GREENSBORO...ROXBORO...OXFORD...TO ROANOKE RAPIDS. ANY
SEVERE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF
PRODUCING...STRONG...POSSIBLY DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING AND VERY HEAVY DOWNPOURS. THE THREAT OF THUNDERSTORMS WILL
BE LESS OVER THE SOUTHERN SECTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THURSDAY THROUGH FRIDAY...
THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE WEEKEND. THE BEST LOCATIONS THUNDERSTORM DEVELOPMENT WILL
CONTINUE TO BE OVER THE NORTHERN SECTIONS AND THIS AREA HAVE THE
GREATEST POTENTIAL FOR SOME STORMS TO BECOME SEVERE PRODUCING...
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE CHANCE
FOR SHOWERS AND THUNDERSTORM WILL CONTINUE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE NORTHERN SECTIONS OF
CENTRAL NORTH CAROLINA LATER THIS AFTERNOON INTO TONIGHT AND AGAIN
ON THURSDAY.

RA

In the hours before

Special weather statement, May 26, 4:20 PM EST, 2 hours 39 minutes before
SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT WED MAY 26 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...
BURLINGTON ...CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...
GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH
POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG ...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...
RAEFORD...RANDLEMAN...ROANOK E RAPIDS...ROCKINGHAM...ROCKY
MOUNT...ROXBORO...SANFORD...SILER CITY...SMITHFIELD...SOUTHERN
PINES...TARBORO...TROY...WADESBORO...WARRENTON...WEST RALEIGH AND
WINSTON-SALEM 520 PM EDT WED MAY 26 2004

...THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS CENTRAL NORTH CAROLINA THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO EARLY
TONIGHT OVER CENTRAL NORTH CAROLINA...ESPECIALLY OVER THE NORTHERN
SECTIONS. LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

SYNOPTIC PATTERN...
A LARGE AREA OF THUNDERSTORMS CROSSING WEST VIRGINIA AND THE UPPER
TENNESSEE VALLEY ARE EXPECTED TO MOVE EAST INTO VIRGINIA AND
NORTHWEST SECTIONS OF NORTH CAROLINA THIS EVENING.  ALTHOUGH THE
STORMS MAY WEAKEN CROSSING THE MOUNTAINS...A FEW MAY HOLD TOGETHER
TO INCREASE THE CHANCE FOR SEVERE WEATHER IN CENTRAL NORTH
CAROLINA...MAINLY NORTHERN SECTIONS...IN THE LATE EVENING HOURS.

AREAS OVER THE WESTERN AND NORTHERN SECTIONS OF THE PIEDMONT AND
COASTAL PLAIN ARE AT GREATEST RISK...ESPECIALLY ALONG AND NORTH OF A
LINE FROM WINSTON SALEM TO GREENSBORO TO ROXBORO...OXFORD...AND
ROANOKE RAPIDS. THE PRIMARY THREAT FROM STORMS WILL BE HAIL AND
DAMAGING WIND GUSTS. INTENSE LIGHTNING AND LOCALLY HEAVY RAIN ARE
ALSO LIKELY WITH ANY OF THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Special weather statement, May 26, 6:45 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT WED MAY 26 2004

NCZ021-022-038-039-270045-
DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
745 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH...
SOUTHWESTERN GUILFORD...NORTHERN DAVIDSON AND NORTHWESTERN
RANDOLPH COUNTIES THROUGH 830 PM EDT...

AT 745 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH STRONG GUSTY WINDS AND VERY HEAVY RAIN 10 MILES SOUTHWEST OF
CLEMMONS...OR ABOUT 20 MILES SOUTHWEST OF WINSTON-SALEM...MOVING
EAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CLEMMONS...
ARCADIA...WELCOME...GUM TREE...THOMASVILLE...HIGH POINT AND
GREENSBORO.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

BLAES

The radar

The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 26, 6:59 PM EST
Where
Davidson County, 2 mi NW of Arcadia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -80.333

Trees were blown down.

Thunderstorm Wind, Davidson

When
May 26, 7:45 PM EST
Where
Davidson County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -80.267

Trees were blown down.

Thunderstorm Wind, Person

When
May 26, 7:54 PM EST
Where
Person County, 5 mi E of Roxboro
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.400, -78.900

Trees were blown onto power lines, resulting in numerous power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394200, 5394201, 5394202.